Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 70, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2016, 5:55 PM CDT for Douglas County, Missouri. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2016, 5:55 PM CDT (22:55 UTC)
- Expired
- May 28, 2016, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Douglas County, MO
The radar
The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:11 PM CDT | HAIL 0.88 | Ava, MO | REPORTED BY DOUGLAS CO SO |
| May 28, 6:25 PM CDT | HAIL 1 | 1 E Ava, MO | SOCIAL MEDIA POSTS OF QUARTER SIZE HAIL IN AND AROUND AVA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
800
WUUS53 KSGF 282255
SVRSGF
MOC067-282330-
/O.NEW.KSGF.SV.W.0070.160528T2255Z-160528T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SAT MAY 28 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...
* UNTIL 630 PM CDT
* AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AVA...MOVING
NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
AVA... ROME...
GOODHOPE... SQUIRES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3686 9286 3707 9272 3706 9240 3681 9267
TIME...MOT...LOC 2255Z 231DEG 20KT 3696 9268
HAIL...1.50IN
WIND...<50MPH
$$
RUNNELS3 follow-up statements
860
WWUS53 KSGF 282315
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT SAT MAY 28 2016
MOC067-282330-
/O.CON.KSGF.SV.W.0070.000000T0000Z-160528T2330Z/
DOUGLAS MO-
615 PM CDT SAT MAY 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL DOUGLAS COUNTY...
AT 611 PM...NICKEL SIZE HAIL WAS REPORTED IN AVA BY THE DOUGLAS
COUNTY SHERIFF OFFICE...WITH EVEN STRONGER STORMS LOCATED TO THE
NORTH AND SOUTH OF AVA LIKELY PRODUCING EVEN LARGER SIZE HAIL. ALL
THREE STORMS WERE MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
AVA... ROME...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3685 9263 3683 9273 3684 9279 3704 9262
3707 9256 3706 9240
TIME...MOT...LOC 2312Z 247DEG 20KT 3696 9263
HAIL...1.00IN
WIND...<50MPH
$$
RUNNELS528
WWUS53 KSGF 282325
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CDT SAT MAY 28 2016
MOC067-282330-
/O.CON.KSGF.SV.W.0070.000000T0000Z-160528T2330Z/
DOUGLAS MO-
625 PM CDT SAT MAY 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL DOUGLAS COUNTY...
AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH
OF AVA...MOVING EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
AVA... ROME...
THE SEVERE THUNDERTORM WARNING WILL BE EXTENDED SHORTLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3685 9263 3683 9273 3684 9279 3704 9262
3707 9256 3706 9240
TIME...MOT...LOC 2324Z 264DEG 11KT 3693 9263
HAIL...1.75IN
WIND...<50MPH
$$
RUNNELS301
WWUS53 KSGF 282333 CCA
SVSSGF
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT SAT MAY 28 2016
MOC067-282330-
/O.COR.KSGF.SV.W.0070.000000T0000Z-160528T2330Z/
DOUGLAS MO-
633 PM CDT SAT MAY 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL DOUGLAS COUNTY...
AT 631 PM CDT...A SEVERE THUNDERSTORM EXTENDED FROM 5 MILES
SOUTHEAST TO 10 MILE SOUTH OF AVA...MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
AVA... ROME...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3685 9263 3683 9273 3684 9279 3704 9262
3707 9256 3706 9240
TIME...MOT...LOC 2325Z 249DEG 21KT 3693 9263
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
$$
RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:35 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 28, 3:35 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Springfield MO 335 PM CDT SAT MAY 28 2016 .SHORT TERM...(This evening through Sunday) Issued at 242 PM CDT Sat May 28 2016 A weak cold front is working its way east through the CWA early this afternoon. A few thunderstorms have started to develop over parts of central Missouri, and this area along with the eastern Ozarks will be most favored for convection through the rest of this afternoon and evening. Thunderstorm coverage is expected to remain widely scattered, and most locations will remain dry. Weak shear and only moderate instability will limit any severe weather potential through tonight. Small hail, moderately gusty winds and frequent lightning will still be possible with any thunderstorms, however. Temps tonight should fall into the low to mid 60s, with somewhat drier air building in from the northwest. This slightly drier airmass, along with a bit of ridging aloft, should help temper thunderstorm chances significantly through the day Sunday. Save for perhaps an isolated shower or storm over far southwestern Missouri, it looks as if the Sunday will be a dry day for the vast majority of the forecast area. .LONG TERM...(Sunday Night through Saturday) Issued at 242 PM CDT Sat May 28 2016 Models indicate a slow backing of the upper level flow from Memorial Day through the middle of next week. The models have also been consistent in bringing short wave energy through the central Plains and then Mid-Mississippi Valley during the day on Memorial Day during peak heating. This should result in at least scattered shower and thunderstorm activity. A stronger short wave trough will then dig and close off across the northern Plains from Tuesday into Wednesday. This should drive a cold front into, and eventually through the Ozarks from Wednesday into early Thursday. This will continue the chances for showers and thunderstorms. Cooler weather is then expected behind the front by the end of next week with increasing potential for dry weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat May 28 2016 VFR conditions are expected through the rest of this afternoon. A few scattered thunderstorms are possible this afternoon and evening, though the vast majority of activity will remain to the east of the terminals. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Schaumann AVIATION...Boxell
Hazardous weather outlook, May 28, 1:13 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CDT SAT MAY 28 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 113 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STORMS WILL STILL BE POSSIBLE AT TIMES SUNDAY WITH A BETTER CHANCE FOR STORMS ON MEMORIAL DAY. THE MAIN POTENTIAL HAZARDS SUNDAY AND MONDAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE NEXT WEEK AS MORE UPPER LEVEL DISTURBANCES TRACK THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, May 28, 4:59 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SAT MAY 28 2016
MOZ058-282245-
MARIES MO-
459 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 545 PM CDT...
AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIXON...OR 16 MILES NORTH OF WAYNESVILLE...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
BELLE... VIENNA...
BRINKTOWN... VICHY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3824 9164 3815 9164 3815 9163 3805 9164
3805 9189 3803 9193 3804 9195 3801 9198
3802 9218 3813 9216 3829 9199 3829 9168
TIME...MOT...LOC 2159Z 234DEG 28KT 3806 9213
RUNNELSLocal storm report, May 28, 5:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL VIENNA 38.19N 91.95W
05/28/2016 E1.00 INCH MARIES MO LAW ENFORCEMENT
&&
GAEDELocal storm report, May 28, 5:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL BRINKTOWN 38.13N 92.07W
05/28/2016 E1.50 INCH MARIES MO PUBLIC
&&
SRUNNELSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:59 PM CDT | Special Weather Statement | SGF | Maries | 46 min |
| May 28, 5:12 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 48 min |
| May 28, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 47 min |
| May 28, 6:53 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.